Medical questions & health advice by board certified doctors
"Why do the joints in my legs suddenly become painful?"
I am a 19 year old male who is currently attending college. I am not on any medication. I have no history of severe medical problems. Sometimes I will be walking to class and suddenly the joints in my legs, especially my knee and the middle of my foot, will become painful for no apparent reason. This has only been happening for the past month to month and a half. The only thing I've really done to try to fix it is to take ibuprofen, which works for a short time. Should I see a doctor about this? Or is it just a phase that my body will eventually work out of?
I would first want to know what your level of activity is. If you are engaging in a lot of high impact aerobic exercise, such as running, then it is likely that the intermittent pains you are experiencing could be related to this exercise. I do suggest seeing your primary care doctor, so that you can have a complete exam of the affected body parts and figure out what is going on. In the meantime, you may want to try resting from vigorous high impact sports and exercise. You can try icing the affected areas as well. Make sure you are wearing a supporting pair of athletic shoes, especially if you have any arch problems or trouble with over pronation. Taking anti inflammatory medications like ibuprofen or naprosyn is also ok. Common causes of knee pain would include patello femoral pain syndrome (runner's knee) and iliotibial band syndrome. Common causes of pain in the middle of the foot would include plantar fasciitis. Your doctor will be able to help you figure out which, if any, of these conditions you may be dealing with and will also be able to help you decide whether any further type of treatment is needed.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.